Summary 2

Mrs N, a 42-year-old Malay lady, with diabetes mellitus for 6 years on S/C Mixtard 20units BD and dyslipidemia, has been ill for the past 3 months with palpitations, lethargy, numbness of hands and feet, presents with generalized body weakness for 3 days and shortness of breath for 1 day. It is associated with dizziness, and symptoms of uncontrolled diabetes and frothy urine. She has not been compliant to her follow-ups, medications or lifestyle modifications.

Question: Why do these "symptoms of uncontrolled diabetes" occur?

On examination, she was alert but ill looking. Her respiratory rate was 28 breaths/min and pulse rate was 102bpm. She was normotensive and afebrile. She has conjunctival pallor. Cardiovascular, respiratory and abdominal examinations were unremarkable. Sensory examination revealed reduced sensation (soft and pin prick) of hands and feet with loss of proprioception and reduced ankle jerk reflex.

Question: What do the sensory examination findings indicate?

Investigations revealed high random blood glucose (37.7mmol/l), ketonuria (3.9mmol/l) and severe metabolic acidosis (pH: 7.111, pCO2: 7.7mmHg, HCO3-: 2.4mmol/l, anion gap: 20.4 mmol/l) confirming the diagnosis of diabetic ketoacidosis.

Question: Why is the PCO2 value so low? What additional information does the anion gap indicate?

She also had mild hypochromic microcytic anemia (Hb: 10g/dL, MCV: 66.6fL MCH: 17.9pg) and proteinuria of 0.3g/dL. ECG, cholesterol profile, serum urea, creatinine and potassium were normal. However she had hyponatremia (126mmol/L) and hypoalbuminemia (22 g/L) with normal transaminase levels. Iron study was not done.

Question: What is the reason for her hyponatremia? Does the normal serum potassium mean that she has no potassium deficiency?

She was treated with fluid therapy, insulin infusion and potassium replacement therapy. Initial insulin infusion of 0.1U/kg/hr was changed to hospital insulin infusion protocol regimen. Blood sugar was maintained between 6-14 mmol/L. Biochemical and metabolic parameters returned to normal within 24 hours. Once the patient was able to take normal diet, insulin therapy was changed to s/c basal bolus therapy. However, upon patient’s request, it was changed to premixed insulin to improve compliance to medication.

Question: Why is twice daily premixed insulin treatment for her likely to be a bad idea?

Overall, her hospital stay was uneventful and was discharged on 4th day of admission after counselling and giving an appointment with a diabetic educator. She was discharged with S/C Mixtard 24units BD, T Simvastatin 20mg ON, T Amitriptyline 12.5mg ON and perindopril 2mg OD.

Question: Why is she being given Amitryptaline?

Unless otherwise stated, the content of this page is licensed under Creative Commons Attribution-ShareAlike 3.0 License